Indiana, 2024

Flooding in Indiana, April 11, 2024

April 11, 2024 · NWS IND · 2 events in 2 counties and zones

A deep, amplified upper trough encompassing most of North America phased with a broad area of surface low pressure slowly approaching central Indiana from the Mississippi Delta region. 00 inches of rainfall across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A deep, amplified upper trough encompassing most of North America phased with a broad area of surface low pressure slowly approaching central Indiana from the Mississippi Delta region. Resultant strong advection of moisture from the Gulf of Mexico produced heavy rain from the 10th afternoon to the morning of the 11th, with a southwest to northeast band of 2.00 to 3.00 inches of rainfall across the region. Areas of flooding resulted during the morning of the 11th across the Indianapolis Metro from southern Hamilton County to eastern portions of Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 11, 6:03 AM EST, 57 minutes earlier. Its key messages:

  • Rain will persist through this evening, but decreasing coverage
  • Minor Flooding possible
  • Rainfall in the next 48 hours will may prolong ongoing river flooding at a minimum, and lead to some renewed lowland flooding along main stem rivers.
  • Active weather pattern continues into next week with numerous chances for rain and storms.
  • Above normal temperatures Sunday into most of next week.
Area forecast discussion, Apr 11, 6:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
703 AM EDT Thu Apr 11 2024

.KEY MESSAGES...

- Rain will persist through this evening, but decreasing coverage
- Minor Flooding possible
- Rainfall in the next 48 hours will may prolong ongoing river
flooding at a minimum, and lead to some renewed lowland flooding
along main stem rivers.
- Active weather pattern continues into next week with numerous
chances for rain and storms.
- Above normal temperatures Sunday into most of next week.

&&

.SHORT TERM (Today and tonight)...
Issued at 253 AM EDT Thu Apr 11 2024

Early This Morning...Large precip shield continues to lift north
across the state. Parcels still seeing stronger collision taking
place within the axis of steadier rain from Michigan City
south/southwest through East Central Illinois. With the surface low
displaced to the south, parcels are still ascending along isentropic
surfaces that are already saturated, which is helping to maintain
development of light showers feeding over similar locations.
Overnight heavier pockets of rain had fallen south of Indy Metro,
but the good news was things had not been a prolonged period of
moderate/heavy rainfall and was progressive. Several areas have
picked up in excess of 1.5", and expect continued flow of steady
showers through the morning hours.

With the surface low progged to lift north over Southern Indiana mid-
morning, expect this will bring a decrease in the pressure gradient,
as the mid-lvl trough axis approaches from the west. This decreased
gradient should be enough to bring a brief period of lighter
conditions to Indiana, and could allow ceilings and perhaps
visibilities to briefly reduce.

The timing for the frontal boundary will remain the focus for this
afternoon/evening. Guidance has been trending slightly slower,
likely a function of the downstream weak ridging slowing the forward
progression to the trough axis. Isallobaric pressure gradient
quickly arrives along the backside of the surface wave this
afternoon, and will quickly turn winds northwesterly. Guidance has
been learning towards winds around 15 to 25 mph, but occasional
gusts could approach 35 mph. The tight gradient does linger into the
evening/overnight hours. This should bring a change to the precip
shield tonight, with the lack of ascending moist parcels going
through more of a downward movement and starting to dry. This should
allow light precip with smaller less efficient hydrometeors falling.
Will bring a reduction to the POPs, with a continued feed of drier
air working back into the region overnight.

&&

.LONG TERM (Friday through Wednesday)...
Issued at 253 AM EDT Thu Apr 11 2024

Friday...Deep trough and potent shortwave will still be influencing
the weather setup for Great Lakes/Ohio Valley. Heights aloft do
amplify upstream across the Northern Plains, and should start to
arrive across the Ohio Valley by midday/afternoon hours Fri. Prior
to this though the shortwave will prolong a thick moisture field
over Indiana with a northerly flow. Downstream of the shortwave the
pattern does appear to open up, but this may not occur until late
Fri. As a result expect a slow eastward progression to the trough
axis, and thus likely holding onto the clouds and light precip a
touch longer into the afternoon Fri for portions of Indiana.

While the thick solar shielding will likely limit surface heating,
there doesn't appear to be a potent thermal trough overhead, expect
temps to be rather uniform in the upper 50s to low 60s.

Saturday through Sunday... Trough axis finally pivots east of the
region, with heights on the rise from west to east. This should help
usher in diffluent downward air into the Ohio Valley, while the
surface ridge is displaced well south. This will maintain a light
westerly flow over Indiana, which could set the stage for diurnal
cumulus field to develop late Sat morning through the afternoon.
Guidance presently is not indicating this, but the setup is pointing
towards a diurnal cu layer developing and will likely pose some
limits to the direct sunlight. Given the abundance of recent
precipitation, expect parcels to see an increased capacity and likely
not see a large diurnal curve to temps Sat. Temps will definitely
warm into the 60s, but with mixed layer bringing 30kts to the
surface and perhaps a cloud layer, this will likely slow temps a
touch. If diurnal clouds are thick enough Sat, this will impact the
depth to the mixed layer.

500mb longwave setup favors a progressive flow for the Great
Lakes/Ohio Valley, and this appears to be the case for Sun.
Fortunately the weak vort max that arrives Sun will be moisture
starved as it arrives across the Great Lakes, which should only
bring a slight increase in cloud cover. The more important feature
for Sun is the low-level southwest flow increasing. Thermal ridge is
progged to develop and quickly advect north, allowing temps to reach
the 70s. Given the volume of recent rainfall just a few days prior,
expect parcels to see a slower diurnal curve. Some points may be
able to warm into the upper 70s Sun afternoon.

Monday through Wednesday...Amplified ridging returns to the Northern
Plains Mon into Tue, which should assist in strengthening the
southwest/warm flow into the Ohio Valley. Guidance has gone all-in
with pushing temps Mon into the 80s, but have some concerns to
seeing such a large diurnal curve. The positives to the setup is
that precip should still hold off through Mon. Moving into Tue
guidance has a shortwave that slides east from the Central Rockies,
but then lifts north. There may be enough moisture to overspread
precip chances by Tue into Wed.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 703 AM EDT Thu Apr 11 2024

Impacts:

- Widespread restrictions much of the period in showers. IFR
conditions likely much of the day, before a return to more
widespread MVFR.

- Winds gusting up to 28-33KT much of the period from mid morning
onward.

Discussion:

As a potent low pressure system moves through the area, continued
showers and restricted ceilings and occasionally visibilities are
expected much of the period, along with strong, gusty winds. Gusts
as high as 33KT are anticipated later today into tonight, though
gusts will diminish a bit overnight.

Ceilings will likely return to IFR across the area this morning
before gradual improvement to MVFR. May see a VFR break late today
before a return to MVFR with the upper low tonight into Friday.

Thunder cannot be entirely ruled out, but is too low probability for
any explicit mention.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...Beach
LONG TERM...Beach
AVIATION...Nield
Hazardous weather outlook, Apr 11, 3:05 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
405 AM EDT Thu Apr 11 2024

INZ021-028>031-035>049-051>057-060>065-067>072-120815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
405 AM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Today and Tonight.

Showers may contain embedded isolated to scattered thunderstorms
through this evening. An isolated strong storm or two cannot be
ruled out...with possible gusty winds and small hail. The threat
for locally heavy rainfall and localized flooding will also
continue through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

Beach

In the hours before

Local storm report, Apr 11, 6:27 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
727 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             2 S Castleton           39.88N 86.05W
04/11/2024  M3.45 Inch       Marion             IN   CO-OP Observer

            24 hour total rainfall. Ditches are
            currently flooding.

&&

MK
Local storm report, Apr 11, 6:32 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
732 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     Rain             1 NE Edinburgh          39.36N 85.96W
04/10/2024  M1.83 Inch       Johnson            IN   Public

&&

MK
Local storm report, Apr 11, 6:33 AM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
733 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 AM     Rain             2 S Anderson            40.06N 85.68W
04/11/2024  M1.50 Inch       Madison            IN   Public

&&

MK
Local storm report, Apr 11, 6:57 AM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
757 AM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     Flood            2 E Indianapolis        39.78N 86.10W
04/11/2024                   Marion             IN   Broadcast Media

            FOX-59 reported cars stuck in high water
            near 10th and Sherman.

&&

MK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Hamilton

When
April 11, 7:00 AM EST to 10:00 AM EST
Where
Hamilton County, 4.02 mi E of Fishers to 3.79 mi ENE of Hortonville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Other Federal Agency
Coordinates
39.967, -85.944

Heavy Rainfall totaling 1.75 to 3.00 inches in 15 hours through 0800 EST on the 11th across portions of southern Hamilton County, produced isolated areal flooding which led to a traffic accident on US-31 north of Westfield which closed all southbound lanes for several hours. Additionally, Hoosier Road in Fishers was impassible due to high water from 106th Street to 126th Street.

Flood, Marion

When
April 11, 8:00 AM EST to 11:00 AM EST
Where
Marion County, 0.92 mi NW of Allisonville to 1.78 mi SSW of Homecroft
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.910, -86.092

Heavy rainfall totaling 2.00 to 4.00 inches in 15 hours through 0800 EST on the 11th over much of eastern Marion County, produced isolated areal flooding which led to a multi-vehicle accident on Interstate Route 69 between Thompson Road and Edgewood Avenue, and an automobile sliding into an inundated ditch near 75th Street and Binford Blvd. Cars were also stuck in high water at 10th Street and North Sherman Drive, and a school at 6401 75th Street cancelled classes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172827, 1172822.